CSN Login
Members Online: 9

You are here

Finished w/ infusion chemo, moving on to radiation + xeloda

KelleyTX
Posts: 11
Joined: Jan 2020

Hi Everyone-

After 7 treatments with infusion chemo and a recent mri and ct scan, my oncologist said it was okay for me to move on to radiation and pill chemo. During that visit, I told him that my bowels had become incontinent in addition to the diarrhea I've had since starting infusion chemo. I could tell he was surprised and disappointed. He said the radiation might help with the incontinence but he didn't say it in a way that made me believe him. I have a feeling I am going to end up with a colostomy bag.

I'm a bit nervous about starting radiation because I've heard its painful on the tumor. Plus I'm nervous about the pill chemo, not knowing how it will affect me.  So I'd like to hear from people about their experience with radiation and pill chemo, esp. if they went through it with incontinent bowels.  

Thanks,

Kelley (stage 3 rectal cancer)

Trubrit's picture
Trubrit
Posts: 5149
Joined: Jan 2013

and what I went though, may not be what you go through, so take what I say and add it to the list of what MAY happen and pray that it doesn't. 

For me, radiation was pure Hell.  Painful, excruciatingly painful, and the fatigue was chronic and yes, absolute bowl incontinence, way worse than during chemo.  In fact, I think I probably had one of the worst reactions to radiation.  

Now that I've got you shaking in your boots, I will tell you that in the seven years I have been on the forum, I have only known a handful of people that have had the same reaction. So, that tells you the odds are good for you to not be one of those. 

While I don't want to frighten you, it is always good to be prepared, just in case. 

So here I am, Stage IV, six years NED (No Evidence of Disease) and seven out from chemo and radiation.  And that tells you that at the end of the day, you too can be NED, and even though its not fun, it becomes a memory and being alive is worth it. 

I did radiation with the 24/7 5FU hook up, and not the pills. 

Stay as active as you can throughout. It is very easy to hide away, especially when you're tied to the bathroom.  

Stay potisitve, while allowing yourself the down times. 

Hopefully others will come aboard and share their expereinces. 

Tru

KelleyTX
Posts: 11
Joined: Jan 2020

Tru, did you get over your bowel incontinence or did you end up having a colostomy bag?

Kelley

Trubrit's picture
Trubrit
Posts: 5149
Joined: Jan 2013

I had awful incontinence for about four months after, maybe six or eight; I can't remember.  I have learned to control it or at least anticipate it. I have kept a record of what I eat, and  pretty much know what makes it worse. It is a learning process.  

I have not heard that they do a colostomy for incontinence, but they might.

I think you are definitely preparing yourself as you go into radiation  by coming here for information, and keeping your Doctor informed. You will do well, even though it may get rough.

I had a little saying 'Depends are my freinds' and I also had a good stack of chucks for the bed, in case I was caught out during the night.  I don't know how babies do it, because it feels awful to deficate in Depend underwear and not be able to change straight away, but it contains it, for the most part, until you are able to take care of yourself.  You proably know all of this.

I do hope Radiation isn't too bad for you, Kelly.    Come on here, and we'll help you through it. 

Tru

SandiaBuddy's picture
SandiaBuddy
Posts: 1063
Joined: Apr 2017

"It gets better."  I think that is the name of a campaign they have for LGBT kids.  But it applies here as well.  When you are in the thick of it, it is hard to imagine that life can improve in the future.  I took capecitabine (Xeloda) and it was okay for the most part. There are lots of old posts you can review about side-effects and strategies.  I never had radiation.  However, what I want to say is that all of us make sacrifices and adjustments and bemoan the "new normal."  But for many of us the worst of times are in the rear-view mirror and life, with adjustments, can be extremely rewarding.  Good luck with your treatment.  

lhduffer
Posts: 86
Joined: Oct 2015

I am also rectal cancer, stage IV.  I also started with chemo but did 4 rounds of capeox (capecitabine being pills and oxaliplatin the infusion portion).  I did suffer with very loose bowels from the chemo but used lomotil to try to control it.  My worst effects were the red and peeling feet and loose bowels from the capecitabine and the cold sensitivity, jaw pain, muscle pain, neuropathy and other bothersome effects from the oxaliplatin.

After about a month break I did the chemo (capecitabine) and radiation for 6 weeks.  I handled the radiation pretty well until closer to the end when it became pretty painful when having a bowel movement.  The loose bowels did continue but I believe I was pretty fortunate as the lomotil was able to help me most of the time.  I also experienced extremely red and peeling feet and hands from the capecitabine which made walking painful. However, during this time I continued to exercise and golf despite the pain.

I then had LAR surgery with a temporary ileostomy, after which I completed two more rounds of capeox.  About five months after the LAR surgery I was able to have a reversal of my ileostomy.  While my bowel habits are far from what they were before this journey, they are manageable.  As Sandia said "It does get better".  And as Tru recommended "Depends do become your friend" during this time.

Wishing you the best in your treatment.

KelleyTX
Posts: 11
Joined: Jan 2020

Thanks for sharing your story Ihduffer. Did you tell your doctor about your red peeling hands and feet? Sometimes they need to adjust your dosage.

Kelley

Capox Dude's picture
Capox Dude
Posts: 77
Joined: May 2019

I was on 3 months of Xeloda, and I had stage IV diarrhea because of it after two months.   I got through it with immodium and lomotil.  And drinking Pedialyte like I owned stock in it.  I learned you have to jump on it the moment it starts, and it can be controlled.  If I waited a few bowel movements before taking meds it was off and running (pun intended).  I'm sure you got this.

abrub's picture
abrub
Posts: 2130
Joined: Mar 2010

I was switched from IV 5FU to Xeloda several months ago, but started developing hand/foot syndrome with the first cycle.  I'm now back to the pump, as the side effects for me are fewer. Note that everyone is different, and you might tolerate xeloda very well.  I'm known for my uncommon reactions/side effects to everything.

Good luck,

Alice

Annabelle41415's picture
Annabelle41415
Posts: 6482
Joined: Feb 2009

Everyone responds different to treatment.  The pill form of chemo didn't affect me hardly at all, but the radiation was absolutely horrible for me and the longer it went on, the worse it was for me.  Constipation was not a side effect of radiation for me but the total opposite.  I'd go up to 35 times a day and it would hurt.  Make sure you get a great barrier for your anus like Calmoseptine (behind the counter at the pharmacy) or something similar to use during the later stages of radiation.  Wishing you the best going forward and if you have any further questions, you are in the best place to be. 

Kim

Subscribe to Comments for "Finished w/ infusion chemo, moving on to radiation + xeloda"